Massive painkiller overdose leaves Vietnamese man in critical condition

By Nam Phuong   September 11, 2017 | 11:59 am GMT+7
Massive painkiller overdose leaves Vietnamese man in critical condition
The man is receiving intensive care at a Hanoi hospital. Photo by VnExpress/Nam Phuong

The hepatitis B patient took 19 large paracetamol pills in the space of 48 hours.

A 22-year-old man from the northern mountainous province of Son La has suffered severe liver damage and has been in a coma for days after taking 19 paracetamol tablets in just two days.

The patient was rushed on a nine-hour drive to Bach Mai Hospital in Hanoi on Wednesday last week after falling unconscious and suffering from severe liver inflammation.

Doctor said the pills he had taken were 500 milligrams each, the heaviest dose available.

The man also suffers from hepatitis B, which has made the situation worse.

Doctors are still trying to keep his body temperature stable.

Acetaminophen, also known as paracetamol, is available over the counter in Vietnam, and the maximum dose recommended for adults is one gram per day.

Doctors said taking three grams each on consecutive days is already a threat to a healthy liver.